Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 13, 2002, 1:31 PM EDT for Dade County, Walker County, Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 1:31 PM EDT (17:31 UTC)
- Expired
- May 13, 2002, 2:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Atlanta, GA
- Area
- Whole counties
Counties Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 1:50 PM EDT | Thunderstorm Wind | Trenton, GA | The Dade county 911 center reported that trees and power lines were down. |
| May 13, 2:00 PM EDT | Thunderstorm Wind | Chickamauga, GA | The Walker county 911 center reported that trees were down in both Chickamauga and LaFayette. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 131731 SVRATL GAC083-295-131815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 130 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DADE COUNTY IN NORTHWEST GEORGIA WALKER COUNTY IN NORTHWEST GEORGIA * UNTIL 215 PM EDT * AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING WINDS UP TO 60 MPH LOCATED FROM 9 MILES NORTHWEST OF TRENTON TO 26 MILES SOUTHWEST OF TRENTON...MOVING EAST AT 45 TO 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CHATTANOOGA VALLEY...CHICKAMAUGA...FAIRVIEW...LA FAYETTE...LINWOOD...LOOKOUT MOUNTAIN...ROSSVILLE AND TRENTON. WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK DOWN TREES AND POWER LINES. MOBILE HOMES AND VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. TAKE COVER NOW IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:00 AM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 13, 10:00 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1000 AM EDT MON MAY 13 2002 UPDATED ZFPATL FOR PRECIP CHANCES THIS AFTERNOON AND EVENING ALONG WITH ADDING IN SEVERE WORDING BASED ON CURRENT TRENDS. TEMPS LOOK GOOD SO FAR WITH CLOUDS PUSHING INTO NORTHERN MTNS ATTM. ETA/OPAVN BOTH IN ACCORD WITH CONVECTIVE LINE PUSHING ACROSS ATL AREA AROUND 3 PM. DIURNAL HEAT ENERGY...INCREASING THERMAL AND PRESSURE GRADIENT...ALONG WITH UPPER LEVEL JET DYNAMICS WILL SUPPORT INCREASING INSTABILITY THROUGH THE AFTERNOON. WILL MONITOR THROUGH PERIOD. .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC. DOBUR
In the hours before
Special weather statement, May 13, 11:13 AM EDT, 2 hours 18 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-132100- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1113 AM EDT MON MAY 13 2002 ...A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING... .SYNOPSIS... A STRONG COLD FRONT WILL REACH NORTHWEST GEORGIA EARLY THIS AFTERNOON...AND PUSH ACROSS THE STATE TONIGHT. DRIER AIR WILL MOVE INTO GEORGIA BEHIND THE COLD FRONT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING. .DISCUSSION... AS THE AFTERNOON PROGRESSES...SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE COLD FRONT. WITH CAPES RISING INTO THE 1400 TO 1600 RANGE...AND LIFTED INDICES RANGING FROM MINUS 2 TO MINUS 4...SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. .FOR SPOTTERS... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR UPDATED HAZARDOUS WEATHER OUTLOOKS ISSUED THROUGHOUT THE AFTERNOON AND EVENING FOR SEVERE WEATHER POTENTIAL ACROSS NORTH AND CENTRAL GEORGIA.. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:04 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 26 min |
| May 13, 3:09 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Lumpkin, Towns, Union | 36 min |
| May 13, 3:23 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 22 min |
| May 13, 3:24 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Forsyth, Hall | 36 min |
| May 13, 3:27 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Fulton | 33 min |
| May 13, 3:37 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 38 min |
| May 13, 3:41 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette | 34 min |
| May 13, 3:44 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 31 min |
| May 13, 3:46 PM EDT | Severe Thunderstorm Warning | FFC | Heard | 29 min |
| May 13, 3:54 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Jackson | 36 min |
| May 13, 3:59 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Jackson | 31 min |
| May 13, 4:20 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oconee, Walton | 40 min |
| May 13, 4:23 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oconee, Walton | 37 min |
| May 13, 4:39 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe | 36 min |
| May 13, 5:17 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe, Wilkes | 28 min |
| May 13, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Taliaferro | 29 min |
| May 13, 5:56 PM EDT | Severe Thunderstorm Warning | FFC | Taylor | 34 min |
| May 13, 6:10 PM EDT | Severe Thunderstorm Warning | FFC | Macon | 35 min |
| May 13, 6:21 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro, Warren | 24 min |
| May 13, 6:31 PM EDT | Severe Thunderstorm Warning | FFC | Macon | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.